Arizona, 2015Heavy Snow in Arizona, December 20, 2015
December 20, 2015 · NWS FGZ · 1 event in 1 county or zone
A cold storm system brought snow to lower elevations of central Arizona that do not often see snow. The snow amounts that fell at higher elevations were well below advisory criteria.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold storm system brought snow to lower elevations of central Arizona that do not often see snow. The snow amounts that fell at higher elevations were well below advisory criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 20, 3:30 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 20, 3:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST SUN DEC 20 2015
.SYNOPSIS...A WEATHER SYSTEM WILL MOVE ACROSS ARIZONA TODAY LEADING
TO COLDER TEMPERATURES...BREEZY CONDITIONS AND A CHANCE OF RAIN
AND SNOW SHOWERS. LOOK FOR A BRIEF BREAK ON MONDAY BEFORE
UNSETTLED CONDITIONS AND NEAR TO BELOW NORMAL TEMPERATURES SET IN
THE FOR REMAINDER OF THE WEEK. WINTRY WEATHER REMAINS A DISTINCT
POSSIBILITY HEADING INTO THE CHRISTMAS HOLIDAY WEEKEND.
&&
.DISCUSSION...A FAST MOVING SHORTWAVE WILL BRING A CHANCE FOR
SHOWERS TODAY, PRIMARILY FROM THE MOGOLLON RIM NORTHWARD. A COLD
FRONT ASSOCIATED WITH THIS FAST MOVING SYSTEM WILL PUSH ACROSS
NORTHERN ARIZONA TODAY WITH DAYTIME TEMPERATURES A GOOD 5 TO 10
DEGREES LOWER THAN ON SATURDAY. THE SNOW LEVEL WILL DIP DOWN TO 4500-
5500 FEET BUT THIS SYSTEM WILL BE ON THE DRY SIDE WITH SNOW
ACCUMULATIONS GENERALLY OF 1 INCH OR LESS.
ON MONDAY...MODELS ARE PROMISING FAIR WEATHER AS A FAST MOVING
HIGH PRESSURE SYSTEM MOVES ACROSS THE STATE. LOOK FOR A BIT
WARMER TEMPERATURES AND DRY CONDITIONS UNDER PARTLY TO MOSTLY
CLOUDY SKIES.
STARTING TUESDAY AND LASTING INTO THE CHRISTMAS HOLIDAY
WEEKEND...A COMPLICATED PATTERN UNFOLDS. A SERIES OF FAST MOVING
WEATHER DISTURBANCES WILL HUSTLE ACROSS ARIZONA WITH UNSETTLED
WEATHER CONDITIONS DEVELOPING. THERE WILL BE SOME CHANCE OF
SHOWERS EVERY DAY WITH THE BEST CHANCE FROM THURSDAY INTO FRIDAY
AS THE STRONGEST SYSTEM OF THE SERIES MOVES ACROSS ARIZONA. THE
SNOW LEVEL IS EXPECTED TO RANGE FROM 6500-7500 FEET ON TUESDAY
AND WEDNESDAY BUT THEN TREND LOWER FOR THE REMAINDER OF THE PERIOD
AS A COLDER AIR MASS PUSHES IN FROM THE NORTH. ON CHRISTMAS DAY SNOW
LEVELS COULD DIP DOWN TO AROUND 3000 FEET ALONG THE ARIZONA/UTAH
BORDER REGION WITH SNOW LEVEL OF AROUND 4500 FEET ACROSS CENTRAL
ARIZONA. ACCUMULATING SNOW IS A DISTINCT POSSIBILITY FROM THURSDAY
INTO CHRISTMAS DAY.
THERE STILL REMAINS QUITE A BIT OF UNCERTAINTY CONCERNING THE
WEATHER ON CHRISTMAS EVE AND CHRISTMAS DAY WITH MODEL SOLUTIONS
CONTINUING TO VARY WILDLY IN TERMS OF PRECIPITATION. THE WINDY
AND COLDER PORTION OF THE FORECAST LOOKS NEARLY CERTAIN. THE MODELS
WILL EVENTUALLY SETTLE ON A PREFFERED SOLUTION BUT THAT MAY BE A DAY
OR TWO AWAY. FOR NOW, MAKE SURE AND CHECK BACK AS THE CHRISTMAS
WEEKEND APPROACHES.
&&
.AVIATION...FOR THE 12Z PACKAGE...A COLD FRONT WILL BRING A
GOOD CHANCE OF SHRA/SHSN ALONG AND NORTH OF A LINE EXTENDING FROM
KAYENTA TO PRESCOTT THIS MORNING. AREAS OF MVFR WITH LCL IFR CONDS
POSSIBLE IN SHOWERS. AFT 19Z CLOUDS AND A FEW SHOWERS WILL MOVE INTO
NAVAJO AND APACHE COUNTIES WITH LCL MVFR CONDS. BTWN 00Z-06Z MONDAY
AREAS OF MVFR CONDS IN LOW CIGS...ESPCLY OVER THE HIGHER TRRN OF NO.
AZ WILL IMPRV WITH MAINLY VFR CONDS AFT 06Z MONDAY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MCCOLLUM
AVIATION...TC
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 20, 3:52 AM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
352 AM MST SUN DEC 20 2015
AZZ004>018-037>040-210345-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
352 AM MST SUN DEC 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A FAST MOVING WEATHER SYSTEM WILL BRING A CHANCE FOR SHOWERS
TODAY, PRIMARILY FROM THE MOGOLLON RIM NORTHWARD. AN ASSOCIATED COLD
FRONT WILL PUSH ACROSS NORTHERN ARIZONA TODAY WITH DAYTIME
TEMPERATURES A GOOD 5 TO 10 DEGREES LOWER THAN ON SATURDAY. THE
SNOW LEVEL WILL DIP DOWN TO 4500-5500 FEET BUT THIS SYSTEM WILL BE
ON THE DRY SIDE WITH SNOW ACCUMULATIONS GENERALLY OF 1 INCH OR
LESS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXPECT UNSETTLED CONDITIONS WITH NEAR TO BELOW NORMAL TEMPERATURES
FROM TUESDAY INTO SATURDAY. STARTING THURSDAY AND LASTING INTO
THE CHRISTMAS HOLIDAY WEEKEND, A POTENT STORM SYSTEM IS EXPECTED TO
MOVE ACROSS ARIZONA DELIVERING WIDESPREAD WINTRY CONDITIONS TO
NORTHERN ARIZONA. STAY TUNED FOR FURTHER UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, Yavapai County Valleys and Basins
- When
- December 20, 6:00 AM MST to 11:30 AM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Reported by
- Public
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Two inches of snow fell in Jerome at an elevation of 4800 feet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, December 20, 20151 death · $15,000 · 1 event
- High Wind in Wyoming, December 20 to 22, 201551 kt wind · 21 events
- Debris Flows and Heavy Rain in California, December 20 to 22, 2015$10,000 · 10 events
- Wildfire in Texas, December 20 to 21, 20151 injured · 1 event
- Dense Fog in Montana, December 20 to 21, 20156 events
- Heavy Snow in Idaho, December 20 to 21, 20154 events
- Heavy Snow in Washington, December 20 to 21, 20154 events
- High Wind in Texas, December 20 to 21, 201563 kt wind · 3 events
- Dense Fog in California, December 20, 20153 events
- High Wind in Oregon, December 20, 201553 kt wind · 1 event
- High Wind in Washington, December 20, 201554 kt wind · 1 event
- Flood in Arkansas, December 20 to 31, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605782.